Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Lake Charles, LA

May 21, 2017Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 21, 2017, 1:54 PM CDT for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 1:54 PM CDT (18:54 UTC)
Expired
May 21, 2017, 2:29 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 34 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3428 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS54 KLCH 211854
SVRLCH
LAC011-115-211945-
/O.NEW.KLCH.SV.W.0115.170521T1854Z-170521T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
154 PM CDT SUN MAY 21 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beauregard Parish in southwestern Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 245 PM CDT

* At 153 PM CDT, severe thunderstorms were located along a line
  extending from near De Ridder to 7 miles northwest of Dry Creek,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rosepine, Pitkin, Sugartown, Fort Polk, De Ridder, Deridder, Tulla,
  Fullerton, Cravens, Pickering and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3097 9288 3088 9296 3088 9298 3085 9298
      3060 9318 3065 9337 3110 9333
TIME...MOT...LOC 1853Z 196DEG 20KT 3081 9331 3075 9312 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
3 follow-up statements
522 
WWUS54 KLCH 211907
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
207 PM CDT SUN MAY 21 2017

LAC011-115-211945-
/O.CON.KLCH.SV.W.0115.000000T0000Z-170521T1945Z/
Beauregard LA-Vernon LA-
207 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN BEAUREGARD AND SOUTHEASTERN VERNON PARISHES...

At 207 PM CDT, severe thunderstorms were located along a line
extending from De Ridder to 7 miles west of Sugartown, moving north
at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rosepine, Fort Polk, De Ridder, Deridder, Tulla, Fullerton, Cravens
and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 9296 3066 9317 3071 9336 3110 9333
TIME...MOT...LOC 1907Z 191DEG 19KT 3084 9331 3083 9314 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
547 
WWUS54 KLCH 211920
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
220 PM CDT SUN MAY 21 2017

LAC011-115-211945-
/O.CON.KLCH.SV.W.0115.000000T0000Z-170521T1945Z/
Beauregard LA-Vernon LA-
220 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN BEAUREGARD AND SOUTHEASTERN VERNON PARISHES...

At 220 PM CDT, severe thunderstorms were located along a line
extending from Rosepine to 7 miles southwest of Cravens, moving north
at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rosepine, Fort Polk, De Ridder, Deridder, Fullerton, Cravens and
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3096 9298 3073 9316 3077 9336 3110 9333
      3099 9296
TIME...MOT...LOC 1920Z 192DEG 21KT 3092 9331 3091 9314 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
366 
WWUS54 KLCH 211929
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
229 PM CDT SUN MAY 21 2017

LAC011-115-211939-
/O.CAN.KLCH.SV.W.0115.000000T0000Z-170521T1945Z/
Beauregard LA-Vernon LA-
229 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAUREGARD AND
SOUTHEASTERN VERNON PARISHES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3096 9298 3073 9316 3077 9336 3110 9333
      3099 9296
TIME...MOT...LOC 1926Z 196DEG 20KT 3095 9330 3094 9313 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:49 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 21, 12:49 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1249 PM CDT Sun May 21 2017

.AVIATION...
Thunderstorms have developed along the stalled front extending
along the I-10 corridor. The greatest coverage of thunderstorms is
currently in the vicinity of KLCH and is expected to prevail over
the next few hours before moving northward. For the rest of the
area terminals, VCTS is expected as additional thunderstorms
develop and lift northward through the afternoon. Any
thunderstorms that do move over a terminal will be capable of very
heavy rainfall that could temporarily reduce visibilities down to
1SM. Thunderstorm activity should decrease late this afternoon
giving way to MVFR/VFR conditions with light and variable winds.
MVFR conditions are expected by later this evening with the ample
moisture and the thunderstorm remaining in the vicinity.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  71  61  79 /  30  80  70  50
LCH  69  75  65  81 /  50  80  80  50
LFT  72  78  66  81 /  30  80  80  70
BPT  71  79  65  83 /  50  80  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, May 21, 3:41 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 AM CDT Sun May 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
220845-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
341 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A frontal boundary is pushing down towards the coast and is
expected to get hung up along the coast this morning. We are
looking at showers and thunderstorms today into tonight as the
front stalls. Storms today will produce gusty winds...cloud to
ground lightning... small hail and periods of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
More showers and thunderstorms are on tap for Monday into Tuesday
as a series of shortwaves will move down and through the region
supporting showers and thunderstorms. These storms are expected to
produce two to three inches of rainfall prior to the next cold
front that is expected through midday on Tuesday with winds
becoming north.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-220845-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
341 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and thunderstorms will produce gusty winds and rough seas
in and around thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are expected on Monday and Tuesday as
storms will continue to develop along the stalled frontal
boundary. A stronger cold front will push through on Tuesday
afternoon with storms ending and winds becoming north.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 21, 1:00 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
100 PM CDT SUN MAY 21 2017

LAZ030-031-041-211900-
Calcasieu-Allen-Beauregard-
100 PM CDT SUN MAY 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEAUREGARD...
NORTHWESTERN CALCASIEU AND SOUTHWESTERN ALLEN PARISHES...

At 1259 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Devils Pocket to Topsy. Movement was
north at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lake Charles, Singer, Fields, De Quincy, Ragley, Dequincy, Longville,
Lunita, Bivens, Bancroft, Oretta and Gillis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9373 3042 9372 3044 9370 3048 9372
      3051 9371 3053 9372 3059 9371 3059 9368
      3061 9369 3066 9367 3065 9303 3042 9309
      3042 9313 3038 9313 3038 9311 3033 9312
      3035 9375
TIME...MOT...LOC 1759Z 192DEG 10KT 3045 9372 3044 9312

TWH
Special weather statement, May 21, 1:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CDT SUN MAY 21 2017

LAZ027-030-031-211930-
Allen-Beauregard-Vernon-
144 PM CDT SUN MAY 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BEAUREGARD...
SOUTHERN VERNON AND NORTH CENTRAL ALLEN PARISHES...

At 143 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Merryville to near Dry Creek.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Rosepine, Dry Creek, Singer, Pitkin, Sugartown, De Ridder, Grant,
Deridder, Longville, Tulla, Cravens and Bundick Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3099 9342 3097 9285 3060 9304 3060 9357
TIME...MOT...LOC 1843Z 205DEG 22KT 3073 9349 3071 9305

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:22 PM CDTAreal Flood AdvisoryLCHCalcasieu113 min
May 21, 1:00 PM CDTSpecial Weather StatementLCHBeauregard60 min
May 21, 1:44 PM CDTSpecial Weather StatementLCHBeauregard46 min
May 21, 4:03 PM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more33 hr
May 21, 4:15 PM CDTSpecial Weather StatementLCHCameron45 min
May 21, 4:24 PM CDTSpecial Weather StatementLCHSaint Landry51 min
May 21, 4:36 PM CDTSpecial Marine WarningLCH24 min
May 21, 4:50 PM CDTSpecial Weather StatementLCHSaint Martin25 min
May 21, 5:06 PM CDTSpecial Weather StatementLCHSaint Landry24 min
May 21, 5:46 PM CDTSpecial Weather StatementLCHSaint Martin, Vermilion29 min
May 21, 6:20 PM CDTSpecial Weather StatementLCHIberia25 min
May 21, 6:59 PM CDTSpecial Marine WarningLCH46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.